January 27, 2023

In the next slides i’m going to discuss side effects of the stimulant medications first the most common ones then some occasional side effects and then one in which it’s not clear if the side effect is due to the medications for many parents the biggest concerns about medications are their side effects like all medications the stimulants do have side effects those

Serious ones are extremely rare the most common problem is decreased appetite most children don’t eat as well when the medicine is working they’ll commonly lose some weight the first 1 to 2 months of starting medication but most children’s weight then improves it’s important that your child eat a good breakfast and eat well later in the day when the medication

Wears off if weight loss becomes a big problem adjustments to the medication may be necessary for some children the medication makes it harder to fall asleep this often gets better over the first couple of weeks of using a medication but if it continues to be a problem you’ll need to discuss options for managing the sleep difficulty with your child’s doctor children

May develop stomachaches or headaches early on when using stimulant medications but for most children this improves in 1 to 3 weeks if the pain is bothering your child it’s fine to use tylenol there are some less common side effects that can occur with these medications and could bother your child some children get spacey or too quiet or may feel too serious when

On the medicine if this continues more than one to two weeks or really is a problem for you or your child discuss this with your child’s doctor about 5% of children can get quite irritable when the medicine wears off so in the late afternoon or evening this could be a problem we see this less in children using the longer acting medications if the problem is mild

And only lasts about an hour just try to make this time very low-keyed but if the problem is more severe or last several hours again discuss this with your doctor as an adjustment to the medication may be needed tics which are uncontrollable muscle twitches where sometimes funny noises such as grunts or snorts can occasionally be caused by stimulants although

Most studies indicate that tics are associated with the adhd itself and not caused by the medications if the tics are mild and not causing your child problems there’s no need to adjust the medicine if they become more frequent though and are causing difficulties for your child adjustment of the medication may be necessary of note long-term tics do not appear to

Be caused by the stimulants very rarely hallucinations which is seeing or hearing things that aren’t there have occurred in children using stimulants this is more common in medication overdoses if hallucinations do occur the medication needs to be stopped and you need to notify your doctor fortunately this rare side effect goes away usually within one week after

Medication is stopped other occasional side effects include faster heartbeats and high blood pressure but these are almost always very mild and not causing serious problems but they should be monitored by your child’s doctor there’s also evidence that in the first 1 to 2 years a child takes medication that their growth may slow down a small amount after that time

The growth appears to continue at a normal rate there may not be any permanent effect on height but even if there is it’s probably more in the range of 1/2 to 3/4 of an inch and there’s evidence that children may catch up with their growth later in life there has been some concern in the past that stimulants may be associated with serious heart problems but a very

Large study of over 500,000 children showed that children taking stimulants had no higher risk of having serious heart problems than children in a general population if a child has an underlying heart problem though there may be some difficulties with taking stimulants and your child’s doctor should discuss this with you before your child starts taking a stimulant

Medication for adhd one final note on medication side effects you’ve heard about a number of possible problems associated with the medications but keep in mind that all medications have some side effects and after years of study we find that most children have mild difficulties and do well on medication and remember that severe side effects are very rare

Transcribed from video
ADHD Medication Side Effects By My Doctor – Kaiser Permanente